BACKGROUND: Many classes of medications initiated by clinicians can cause adverse events, such as cardiac disturbances. One such adverse outcome is that of acquired long QT syndrome, which can lead to arrhythmias and sudden death. When health care practitioners were surveyed about their knowledge of this condition, 20% indicated they knew very little about long QT syndromes and more than 30% failed to check on current therapy before prescribing QT-prolonging medications. METHODS: A case will be presented to illustrate the importance of understanding this syndrome. RESULTS: The causes and pathophysiology of acquired long QT syndrome are discussed, and the resources for clinicians to obtain more information and growing number of offending medications leading to acquired long QT syndrome are provided. CONCLUSIONS: On-going education is needed to heighten awareness in the health care community to prevent the deleterious outcomes associated with medication induced acquired long QT syndrome.So let us heighten the awareness of the health care community.
Long QT Syndrome (LQTS) is thought to be suspect as the cause for more and more deaths. Sudden cardiac arrest and SIDS have been researched as possible consequences of LQTS. Although this electrocardiographic abnormality is very deadly, it is not commonly taught to the prehospital care provider or many other clinicians for that matter.
More to come...